Tramadol Could Have Serious Side Effects in Children

Citing a rare yet serious risk of slowed breathing, the FDA is evaluating the use of the opioid pain medication tramadol (Ultram, Ultram ER, Conzip) in the pediatric population.

Citing a rare yet serious risk of slowed breathing, the FDA is evaluating the use of the opioid pain medication tramadol (Ultram, Ultram ER, Conzip) in the pediatric population.

Although tramadol is currently not approved for children, the FDA said the drug is being used off-label in patients ages 17 and younger.

Recently, a 5-year-old child showed severely slowed and difficult breathing after taking a single prescribed dose of tramadol for pain following surgery to remove his tonsils and adenoids.

It was later determined after emergency intervention that the child was an ultra-rapid metabolizer of tramadol and had higher-than-normal amounts of the opioid’s active form in his body, which the FDA said can result in breathing difficulty that may lead to death.

In light of this, the agency is reviewing all available information and will communicate its final conclusions and recommendations when its evaluation is complete.

In the meantime, the FDA has advised health care professionals to consider prescribing alternative pain medications approved for children.

If a child taking tramadol starts to show any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness, then tramadol should be stopped and emergency medical attention should be sought immediately.

Health care professionals, parents, and caregivers are encouraged to report any side effects involving tramadol to the FDA’s MedWatch program.